Georgia, 2006

Flash Flooding and Damaging Winds in Georgia, June 25, 2006

June 25, 2006 · NWS FFC · 7 events in 4 counties and zones

4 thunderstorm wind, 2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 25, 9:45 AM EST, 16 minutes earlier.

Area forecast discussion, Jun 25, 9:45 AM EST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 AM EDT SUN JUN 25 2006

.UPDATE...
LARGE AREA OF CONVECTION CONTINUES ACROSS NORTH GEORGIA THIS
MORNING...SLOWLY MOVING NORTHWARD.  ISOLATED CELLS HAVE PRODUCED
MORE THAN ONE INCH OF RAINFALL AN HOUR.  WE WILL CONTINUE TO MONITOR
THIS AREA FOR POSSIBLE FLASH FLOODING OVER THE NEXT SEVERAL HOURS.
LARGE SHIELD OF CONVECTION ALSO NOTED ALONG THE SOUTHEAST GEORGIA
COAST...MOVING TO THE NORTHWEST.  STILL EXPECT TWO AREAS TO MERGE BY
LATE THIS AFTERNOON AND LIKELY POPS ACROSS THE FORECAST AREA THAT
TIME FRAME LOOK GOOD.  HAVE PUT LIKELY POPS ACROSS THE NORTH THROUGH
18Z AS CURRENT CONVECTION IS MOVING SLOWLY.  WITH CLOUD COVER ACROSS
THE AREA AS WELL HAVE GONE AHEAD AND LOWERED FORECAST HIGHS A FEW
DEGREES.  UPDATED PACKAGE WILL BE SENT SHORTLY.

...PREVIOUS DISCUSSION...
.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
POTENTIAL FOR A WET PERIOD LATER TODAY THROUGH MONDAY IS STILL IN
THE CARDS. A STALLED FRONT WILL CONTINUE ALONG THE APPALACHIANS AND
TN VALLEY THIS PERIOD...WHILE AN UPPER LEVEL TROUGH BEGINS TO DEEPEN
OVER THE MID U.S. TODAY...AND THEN CONTINUES TO DEEPEN THROUGH
MONDAY...SETTING UP A LARGE SCALE TROUGH TO THE W OF THE AREA.
A TROPICAL WAVE APPROACHES THE E COAST OF FL TODAY...THEN LOOKS TO
MOVE UP THE COAST OFFSHORE GA /SC THROUGH MONDAY NIGHT. THIS
MOVEMENT WILL NEED TO BE WATCHED BUT LOOKS TO INCREASE SIGNIFICANT
MOISTURE ACROSS THE AREA. THE DEEPENING OF THE UPPER TROUGH AND LOW
PRESSURE OVER FL CAUSES A LARGE AREA OF SURFACE LOW PRESSURE TO
DEVELOP OVER THE NE GULF COAST TODAY THAT WILL TRY TO MIGRATE OVER
GA/AL/TN ON MONDAY. THIS WILL HELP TO ENHANCE RAINFALL POTENTIAL
SUNDAY NIGHT INTO MONDAY NIGHT. HIGH TEMPERATURES WILL BE
COOLER...ESPECIALLY MONDAY...DUE TO CLOUDS AND PRECIP POTENTIAL.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
THE SURFACE FRONT WILL BE SLOW TO MOVE ACROSS AREA TUESDAY AS THE
UPPER TROUGH CONTINUES TO OUR W. DRYING WORKS ITS WAY INTO THE NW
TUESDAY AND THEN THE REST OF THE AREA THROUGHOUT WEDNESDAY. A
GENERALLY DRY AIRMASS IS IN PLACE FOR THURSDAY BUT THE TROUGH OVER
THE E CENTRAL U.S. DEEPENS SETTING UP INCREASING CHANCES FOR PRECIP
FRIDAY AND MORE SO ON SATURDAY.

.HYDROLOGY...
THE NE MOUNTAINS COULD BE A TARGET AREA FOR HEAVY PRECIP MONDAY
INTO MONDAY NIGHT...IN PART DUE TO UPSLOPE FLOW HELPING TO ENHANCE
RAIN CHANCES. THE FORECAST IS FOR AROUND 1/2 INCH OF RAIN
TODAY/TONIGHT AND ONE INCH PLUS FOR MONDAY/MONDAY NIGHT.

.AVIATION...(8AM SUNDAY THROUGH 8AM MONDAY)
VFR CONDITIONS WITH SCATTERED AC AND UNRESTRICTED VISIBILITIES
PREVAILED OVER MOST OF THE NORTH AND CENTRAL GEORGIA AIRPORTS THIS
MORNING. THE EXCEPTION WAS AN AREA OF THUNDERSTORMS FROM ROME TO
CANTON TO CARTERSVILLE. MVFR CEILINGS AND VISIBILITIES LOWERING TO 1
MILE CAN BE EXPECTED IN THE STORMS WITH OCCASIONAL LIGHTNING.
OTHERWISE THE SCATTERED CLOUD CONDITIONS WILL CONTINUE THROUGH THE
MORNING UNTIL DIURNAL HEATING COMBINED WITH THE INFLUX OF TROPICAL
MOISTURE WILL DEVELOP NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS
THIS AFTERNOON AND EVENING. ANTICIPATE CEILINGS WILL LOWER TO MVFR
AFTER MIDNIGHT AS MORE TROPICAL MOISTURE AFFECT NORTH INTO GEORGIA.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         87  69  82  68 /  60  60  80  60
ATHENS          88  70  82  68 /  70  70  80  70
GAINESVILLE     85  68  79  67 /  80 100  90  80
ROME            90  70  87  68 /  80  70  80  60
COLUMBUS        91  72  86  72 /  50  50  70  50
MACON           92  71  87  69 /  60  50  80  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BDL/16
Hazardous weather outlook, Jun 25, 4:42 AM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
542 AM EDT SUN JUN 25 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-260945-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
542 AM EDT SUN JUN 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS
NORTH AND CENTRAL GEORGIA TODAY AND CONTINUE TONIGHT.

.SYNOPSIS...
A STATIONARY FRONT EXTENDED ALONG THE APPALACHIAN MOUNTAINS FROM
VIRGINIA AND THE WESTERN CAROLINAS INTO NORTH GEORGIA. A TROPICAL
LOW PRESSURE SYSTEM NEAR VERO BEACH FLORIDA WILL MOVE NORTHWEST
TO NEAR TALLAHASSEE LATE TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND
WIND GUSTS TO 40 MPH. ALSO OCCASIONAL HEAVY DOWNPOURS OF RAIN MAY
CAUSE TEMPORARY STREET FLOODING IN SLOW DRAINING AREAS. THE MOST
LIKELY TIME OF THE CONVECTION WILL BE AFTER 2 PM AND WILL CONTINUE
THROUGH MIDNIGHT.

.DISCUSSION...
THE AIR MASS WILL BE MODERATELY UNSTABLE THIS AFTERNOON AND EVENING.
CAPES WILL RANGE FROM 400 TO 800...AND LIFTED INDEX VALUES WILL
RANGE FROM MINUS 2 TO MINUS 5. AFTERNOON HEATING COMBINED WITH
INCREASING LOW LEVEL TROPICAL MOISTURE WILL CAUSE THUNDERSTORMS TO
DEVELOP ALONG AND EAST OF THE STATIONARY FRONT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY...TUESDAY AND AGAIN ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE LATEST INFORMATION BUT ACTIVATION IS
NOT LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 25, 9:43 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1043 AM EDT SUN JUN 25 2006

GAZ014-015-251530-
1043 AM EDT SUN JUN 25 2006

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN DAWSON AND SOUTHWEST
LUMPKIN COUNTIES UNTIL 1130 AM EDT...

AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JUNO...MOVING NORTHEAST AT 10 MPH.

RUNOFF FROM THE STORM COULD CAUSE MINOR FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
DAWSON AND SOUTHWEST LUMPKIN COUNTY. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO
MINOR FLOODING.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 127 km away, was scanning. The volume nearest the first event began at 15:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 25, 10:01 AM EST to 10:12 AM EST
Where
Dawson County, Juno
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
GOVT OFFICIAL
Coordinates
34.467, -84.200

The Dawson County 911 Center reported that a few trees were down.

Thunderstorm Wind, Lumpkin

When
June 25, 10:15 AM EST to 12:00 PM EST
Where
Lumpkin County, Countywide
Measured
32 kt (37 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
34.567, -84.033

The Lumpkin County 911 Center reported that repeated thunderstorms with gusty winds and heavy rain resulted in seven to eight trees being blown down scattered about the county. The events occurred during a rather large span in time, mostly between 10 am and noon EDT, and were not associated with any one storm. Heavy rain and saturated ground contributed to the downed trees.

Flash Flood, Dawson

When
June 25, 11:30 AM EST to 2:00 PM EST
Where
Dawson County, Northeast Portion
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

The Dawson County Emergency Management Director reported that repeated heavy rainfall over the northeast portion of the county caused two roads to be flooded and closed. Estimated rainfall of three to five inches fell between 1000 am EDT and 1 pm EDT. This caused Cochrans Creek in northeast Dawson county to flood New Hope Road and Turnology Branch Road. Several other small creeks and streams in the area, including Gab Creek, also flooded. Minor flooding was also reported on Bailey Waters Road near Georgia Highway 136. The area most affected was between Juno and Amicalola Falls. Damage was minor and confined mainly to debris cleanup and minor road repair.

Flash Flood, Lumpkin

When
June 25, 12:00 PM EST to 2:15 PM EST
Where
Lumpkin County, Southwest Portion
Property damage
$15,000
Reported by
GOVT OFFICIAL
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The Lumpkin County 911 Center reported that heavy rainfall in the far southwest corner of the county, southwest of Nimblewill and near the Dawson county line had resulted in flooding of Little Mountain Road. A culvert under the road was washed out and the road had to be closed as a result. The flooding was caused by Poverty Creek.

Thunderstorm Wind, Douglas

When
June 25, 12:40 PM EST to 12:46 PM EST
Where
Douglas County, Winston
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.733, -84.817

The public reported that four trees were blown down at a private residence.

Lightning, Douglas

When
June 25, 12:40 PM EST
Where
Douglas County, Winston
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

The public reported that a lightning strike split a large oak tree and caused the tree to fall.

Thunderstorm Wind, Muscogee

When
June 25, 4:30 PM EST to 4:45 PM EST
Where
Muscogee County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
GOVT OFFICIAL
Coordinates
32.483, -84.967

The Muscogee County 911 Center reported that a thunderstorm downburst downed a number of trees throughout the western portion of the county, including much of the Columbus metropolitan area and the northern portions of Fort Benning. The storm tracked roughly along and just east of the Alabama state line. Several power lines were also down as a result of the downed trees and a few homes had also sustained minor structural damage as a result of downed trees. Nearly 4800 people in the Columbus area were left without power for several hours after the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514744, 5514748, 5514743, 5514749, 5514746, 5514747, 5514745.